Try it
Dermatology · Neutrophilic dermatoses
Sample itemA woman with ulcerative colitis develops a painful pustule on her shin after minor trauma. It rapidly expands into a deep ulcer with a violaceous, undermined border. Cultures are negative. What is the diagnosis and what should be done?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Pyoderma gangrenosum, confirmed by excluding infection, treated with systemic corticosteroids or ciclosporin and avoiding surgical debridement
Pyoderma gangrenosum is a neutrophilic dermatosis associated with inflammatory bowel disease and rheumatoid arthritis, and shows pathergy, so surgery or debridement can worsen it. It is a diagnosis of exclusion, and infection, vasculitis and malignancy are excluded by biopsy and culture, before immunosuppression.
Option by option
A. Pyoderma gangrenosum, confirmed by excluding infection, treated with systemic corticosteroids or ciclosporin and avoiding surgical debridement (correct)
Correct. A rapidly enlarging ulcer with a violaceous undermined edge, pathergy and IBD is typical.
B. Necrobiosis lipoidica, treated by excision
Necrobiosis lipoidica occurs in diabetics as yellowish atrophic plaques.
C. Bacterial cellulitis, treated with debridement alone
Cellulitis would respond to antibiotics, and cultures are negative.
D. Venous ulcer, treated with compression bandaging
A venous ulcer is slow and in the gaiter area and does not expand explosively.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Dermatology questions
- Blistering disordersA patient has flaccid blisters that rupture easily and a positive Nikolsky sign. Which c…
- LeprosyIn which type of leprosy is the lepromin test strongly positive?
- Pigmentary disordersA man has well-demarcated chalk-white macules on his hands and around his mouth. A skin…
- Drug reactionsWhich of the following drugs is a well-recognised trigger of Stevens–Johnson syndrome an…